Economics at your fingertips  

Determinacy and Indeterminacy in Monetary Policy Rules with Money

John Keating and Andrew Smith ()

No 201310, WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS from University of Kansas, Department of Economics

Abstract: Does Friedman’s k-percent rule guarantee a unique equilibrium outcome? We show analytically the answer to this question is sensitive to the method of aggregation. Focusing on broad measures of money, we show that fixing the growth rate of the true monetary aggregate will generate a unique rational expectations equilibrium. Since the true monetary aggregate is parametric, we show this determinacy result extends to the non-parametric Divisia monetary aggregate growth rule. Interestingly, Friedman’s proposal to fix the growth rate of the broad simple-sum monetary aggregate is shown to result in indeterminacy stemming from this aggregate’s inaccuracy in tracking the true monetary aggregate. Determinacy regions of interest rate rules reacting to the growth rate of monetary aggregates are also discussed and a novel Taylor principle is shown to hold for such rules when the monetary aggregate is accurately measured. All of these results are presented in the framework of the canonical New-Keynesian model.

Keywords: Friedman’s k-percent Rule; Determinacy; Monetary Aggregates; Taylor Rules (search for similar items in EconPapers)
JEL-codes: C43 E31 E40 E44 E51 E52 E58 E60 (search for similar items in EconPapers)
Pages: 23 pages
Date: 2013-10
New Economics Papers: this item is included in nep-cba, nep-mac and nep-mon
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link) (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this paper

More papers in WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS from University of Kansas, Department of Economics Contact information at EDIRC.
Bibliographic data for series maintained by Professor Zongwu Cai ().

Page updated 2021-10-09
Handle: RePEc:kan:wpaper:201310